What Is A Lethal Dose Of Klonopin (Clonazepam)?

Medically Reviewed by Johnelle Smith, M.D on July 13, 2021

Klonopin (clonazepam) is a prescription sedative. Mixing Klonopin with other depressants can lead to fatal overdose. Treatment for Klonopin overdose may involve emergency medical care and a drug rehab program.

What Is The Lethal Dose Of Klonopin?

Klonopin (clonazepam) is a prescription sedative and central nervous system depressant. Taking an extremely high dose of Klonopin, or mixing it with other depressants can be fatal.

If someone has taken a lethal dose of Klonopin, call 911 or seek emergency medical attention right away. Klonopin is rarely fatal on its own, but can be deadly mixed with drugs.

Learn more about the lethal dose of commonly abused drugs

How A Lethal Dose Of Klonopin Is Determined

Clonazepam, also known as Klonopin, is rarely associated with fatality when taken on its own.

Even instances of taking very high doses of Klonopin—more than 20 milligrams, or 45 tablets—have resulted in patient recovery with prompt medical treatment.

The recommended daily dose of Klonopin is no more than 1.5 milligrams (mg) daily. In rats, lethal doses of Klonopin have been recorded at 4,000 mg/kg of weight.

Mixing Clonazepam And Opioids Can Be Fatal

While rarely fatal on its own, Klonopin can be deadly in combination with other depressants, including alcohol and opioids.

According to the National Institute on Drug Abuse (NIDA), 16 percent of opioid overdose deaths in 2019 involved benzodiazepines like Klonopin.

For those who are prescribed both types of drugs, do not take these drugs in any way other than prescribed by a doctor. This can lead to respiratory depression and death.

Find the right treatment program for Klonopin abuse today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Factors That Can Affect The Lethal Dose Of Klonopin

The lethal dose of Klonopin can vary according to a range of personal and biological factors.

Factors that can affect the lethal dosage include:

  • age
  • drug tolerance
  • use of multiple drugs
  • method of use
  • body composition
  • drug metabolism
  • liver and kidney function

Taking Klonopin with other depressants is the number one predictor of serious Klonopin overdose. Together, multiple depressants can overwhelm the body much more quickly.

Recognizing The Signs Of A Klonopin Overdose

Overdose involving Klonopin or Klonopin with other drugs can be treatable with prompt medical attention. Knowing the signs of a drug overdose can be life-saving.

Signs and symptoms of Klonopin overdose include:

  • extreme drowsiness
  • very slow or shallow breathing
  • difficulty breathing
  • confusion
  • slurred speech
  • dilated pupils
  • very fast or slow pulse
  • impaired balance
  • loss of consciousness

If someone has collapsed, stopped breathing, or is unresponsive after taking a high dose of Klonopin, call 911 right away.

Finding Treatment For Klonopin Abuse And Addiction

Klonopin overdose can be a sign of drug abuse, addiction, or an underlying mental health problem.

If someone you know is abusing Klonopin, seeking treatment sooner than later is highly recommended.

For more information about Klonopin abuse and addiction treatment options, call our helpline today.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 13, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400